Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 211, NWS Grand Forks, ND

August 5, 2022Clearwater County, Mahnomen County, Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 5, 2022, 8:19 PM CDT for Clearwater County, Mahnomen County, Polk County, Minnesota. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2022, 8:19 PM CDT (01:19 UTC)
Expired
Aug 5, 2022, 9:01 PM CDT
In force
42 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Clearwater County, MN, Mahnomen County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 124 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 8:25 PM CDTTSTM WND DMG5 Se Mahnomen, MNA NUMBER OF 4 TO 6 INCH BRANCHES BROKEN DOWN. WIND GUSTED FOR ABOUT 5 MINUTES.
Aug 5, 8:25 PM CDTTSTM WND DMG5 Se Mahnomen, MNA NUMBER OF 4 TO 6 INCH BRANCHES BROKEN DOWN. WIND GUSTED FOR ABOUT 5 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 5:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2022-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2022-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

856 
WUUS53 KFGF 060119
SVRFGF
MNC029-087-119-060215-
/O.NEW.KFGF.SV.W.0211.220806T0119Z-220806T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
819 PM CDT Fri Aug 5 2022

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Polk County in northwestern Minnesota...
  Mahnomen County in northwestern Minnesota...
  Southern Clearwater County in northwestern Minnesota...

* Until 915 PM CDT.

* At 818 PM CDT, a severe thunderstorm was located over western White
  Earth Nation, or 31 miles north of Detroit Lakes, moving northeast
  at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Beaulieu around 830 PM CDT.
  Naytahwaush around 835 PM CDT.

Other locations in the path of this severe thunderstorm include
Mahkonce, Island Lake in Mahnomen County, Roy Lake, Pine Bend, Lower
Rice Lake, Rice Lake and Ebro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4717 9587 4733 9606 4765 9552 4736 9520
TIME...MOT...LOC 0118Z 240DEG 38KT 4727 9592 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kent/JR
3 follow-up statements
303 
WWUS53 KFGF 060143
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
843 PM CDT Fri Aug 5 2022

MNC119-060153-
/O.CAN.KFGF.SV.W.0211.000000T0000Z-220806T0215Z/
Polk MN-
843 PM CDT Fri Aug 5 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota.

LAT...LON 4724 9564 4744 9576 4754 9540 4736 9520
TIME...MOT...LOC 0143Z 250DEG 40KT 4737 9554 

$$

MNC029-087-060215-
/O.CON.KFGF.SV.W.0211.000000T0000Z-220806T0215Z/
Mahnomen MN-Clearwater MN-
843 PM CDT Fri Aug 5 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN MAHNOMEN AND SOUTHERN CLEARWATER COUNTIES...

At 843 PM CDT, a severe thunderstorm was located over northeastern
White Earth Nation, or 31 miles west of Bemidji, moving east at 45
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Rice Lake, Lower Rice Lake, Zerkel, Upper Rice Lake and Alida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4724 9564 4744 9576 4754 9540 4736 9520
TIME...MOT...LOC 0143Z 250DEG 40KT 4737 9554 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kent/JR
168 
WWUS53 KFGF 060155
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
855 PM CDT Fri Aug 5 2022

MNC087-060205-
/O.CAN.KFGF.SV.W.0211.000000T0000Z-220806T0215Z/
Mahnomen MN-
855 PM CDT Fri Aug 5 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MAHNOMEN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4726 9555 4748 9555 4754 9540 4736 9520
TIME...MOT...LOC 0155Z 248DEG 38KT 4741 9535 

$$

MNC029-060215-
/O.CON.KFGF.SV.W.0211.000000T0000Z-220806T0215Z/
Clearwater MN-
855 PM CDT Fri Aug 5 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHERN CLEARWATER COUNTY...

At 855 PM CDT, a severe thunderstorm was located over Upper Rice
Lake, or 22 miles west of Bemidji, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bagley, Rice Lake, Alida, Zerkel, Upper Rice Lake, Lower Rice Lake
and Roy Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4726 9555 4748 9555 4754 9540 4736 9520
TIME...MOT...LOC 0155Z 248DEG 38KT 4741 9535 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kent/JR
982 
WWUS53 KFGF 060201
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
901 PM CDT Fri Aug 5 2022

MNC029-060211-
/O.CAN.KFGF.SV.W.0211.000000T0000Z-220806T0215Z/
Clearwater MN-
901 PM CDT Fri Aug 5 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLEARWATER COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4726 9555 4748 9555 4754 9540 4736 9520
TIME...MOT...LOC 0159Z 240DEG 38KT 4744 9526 

$$

Kent/JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 7:33 PM CDT, 46 minutes earlier.

Area forecast discussion, Aug 5, 7:33 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
733 PM CDT Fri Aug 5 2022

.UPDATE...
Issued at 733 PM CDT Fri Aug 5 2022

We are monitoring thunderstorm initiation ahead of the cold front
that is now northwest of Fargo to near Baudette. Clusters of
storms (one severe) develop immediately ahead of the front along
an axis of MLCAPE in the 2000-3500 J/KG range. As forcing will be
limited to the convergence zone near the front expansion/coverage
is somewhat uncertain, though CAMs still support the idea of a
slow moving linear complex eventually forming ahead of the front.
Effective shear 45-55kt in additional to the high instability
will continue to support the potential for severe hail, with
trends toward more pulse type convection currently. Beside
increased low level vorticity near the front there isn't a good
set-up for low level shear/tornado threat (though there is a non
zero chance if a cell remains rooted near the frontal zone over
the next few hours). DCAPE is in the 1000-1300 J/KG so downburst
winds will be a threat. PWATs are very high ahead of this front so
heavy rain/localized flash flooding remains a threat with slower
moving storms.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 324 PM CDT Fri Aug 5 2022

Convective chances and strength are the main challenges for the
period.

Southwesterly flow aloft with a shortwave moving through Canada
that has helped push a surface trough axis and cold front into our
CWA. Out ahead of the front there is quite a bit of moisture, with
dew points into the upper 60s to low 70s and temps have warmed
into the 90s. Heat index values in the southwestern counties have
topped out above 100 in spots as expected so will continue with
the headline we have going. The mid level temps are also very warm
so most of the region has been capped but there has been some
elevated showers and thunderstorms in the warm air advection ahead
of the trough axis. There is a cu field trying to get going along
the trough axis, but seem to be struggling to gain any depth.

Fairly narrow band of instability stretching from central SD into
east central ND along the surface trough axis. Still capped with
700 mb temps around 14 C. The main cold front is currently over
the Devils Lake Basin lagging behind the trough axis a bit. There
will be good forcing coming as the frontal boundary drops down
from the current position in the Devils Lake Basin. Many of the
CAMs have convection developing quickly along the cold front in
the 23 to 03Z time frame. There is some question of convective
mode and how quickly severe impacts will evolve. If storms are
fairly discrete along the boundary there will be some threat of
large hail and even an isolated tornado as there is some backing
winds right along the boundary, although high LCLs will limit any
tornado threat. There is a good amount of downdraft CAPE, and
winds up to 70 mph will quickly become a threat, especially as the
storms become more linear. There is also a threat of flash
flooding, with PWAT values up to 1.8 and some indications of
training along the front. HREF continues to show strong updraft
helicity tracks concentrated from southeastern ND into
northwest/west central MN, although CAMs are still showing a lot
of variation between convective mode and timing. At this point,
see little reason to deviate from the messaging we have going.

The cold front will push through the rest of the forecast area
tonight, and convection should become less intense later tonight,
although a few of the CAMs try and break out some more strong
cells along the mid level boundary after midnight. Not sold on
this solution, but will continue to keep POPs going across our
south for much of the night. Cool and breezy conditions on
Saturday with northwesterly surface winds and temps in the 60s and
70s behind the front. Some showers will linger into Saturday and
Saturday night with weak ripples in the west southwesterly flow
aloft, but instability will be very weak and nothing severe is
expected.

.LONG TERM...(Sunday through Friday)
Issued at 324 PM CDT Fri Aug 5 2022

Sunday... Most of the area remains on the northern/cool side of the
polar jet stream on Sunday. However a weak H5 shortwave trof is
timed to pass across SD and southern ND, with scattered showers
possible through the afternoon and evening across southeast ND and
west-central MN. Daytime highs expected to barely make 70 on Sunday,
and low temperatures drop to around 50 Sunday night into Monday
morning. Winds fairly light out of the north.

Monday through Thursday... Temperatures expected to rebound near to
above normal through the mid week period, as a flat H5 ridge pushes
steadily across from the PacNW and into the Northern Plains. Current
expectations are for mainly fair skies and dry conditions through
the period... with highs in the 80s and lows in the middle 50s.

Friday... Models expect a deepening west coast H5 trof to develop as
we head into the late week and weekend periods, with southwest flow
aloft leaning into the Northern Plains region. With that should be a
an increasing southerly low level flow, a destabilizing airmass, and
increasing risk for thunderstorms... late on Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 733 PM CDT Fri Aug 5 2022

Main aviation concern is thunderstorm activity that is most
likely to remain along an axis from southeast ND to northwest MN.
Stronger storms will be capable of brief MVFR/IFR conditions this
evening. Otherwise, VFR should prevail across eastern ND and
northwest MN. Additional light showers can't be ruled out behind
the front but the chances are lower and activity would be
weaker/lower in coverage. Winds are shifting to the northwest
with this front around 12kt but should decrease below 12kt later
this evening before increasing again.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...DJR
SHORT TERM...JR
LONG TERM...Gust
AVIATION...DJR
Hazardous weather outlook, Aug 5, 3:49 AM CDT, 16 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
349 AM CDT Fri Aug 5 2022

MNZ004-NDZ006>008-014>016-024-026-028-054-060900-
Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Griggs-Western Walsh-
349 AM CDT Fri Aug 5 2022

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ027-029-030-038-
039-049-052-053-060900-
West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Grand Forks-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-
349 AM CDT Fri Aug 5 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A Heat Advisory is effect for far southeast North Dakota this
afternoon and early evening.

Scattered severe thunderstorms are possible from 6 pm to 11 pm
today. 1.75 inch diameter hail, 70 mph wind gusts, and localized
flash flooding are possible with these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Local storm report, Aug 5, 7:19 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
719 PM CDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             2 E MOORHEAD            46.86N 96.71W
08/05/2022  E1.00 INCH       Clay               MN   TRAINED SPOTTER

&&

GREGORY.GUST
Local storm report, Aug 5, 7:27 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
727 PM CDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             1 ENE MOORHEAD          46.87N 96.74W
08/05/2022  E1.00 INCH       Clay               MN   TRAINED SPOTTER

            HAIL NEAR HWY 10 AT EAST EDGE OF MOORHEAD.

&&

GREGORY.GUST
Local storm report, Aug 5, 7:59 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
759 PM CDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             4 S FELTON              47.02N 96.50W
08/05/2022  E1.00 INCH       Clay               MN   PUBLIC

            NICKEL TO QUARTER SIZE HAIL ON AND ON FOR 2 TO 3 MINUTES,
            UNTIL 743 PM CDT.

&&

GREGORY.GUST
Local storm report, Aug 5, 8:14 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
814 PM CDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     5 WNW HAWLEY            46.91N 96.41W
08/05/2022  E60 MPH          Clay               MN   COCORAHS

            WIND GUSTS TO 60 MPH ALONG WITH HALF INCH HAIL. WINDS
            GUSTED UNTIL 738 PM CDT

&&

GREGORY.GUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:39 PM CDTSevere Thunderstorm WarningFGFClay, Norman35 min
Aug 5, 8:01 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman29 min
Aug 5, 8:08 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater37 min
Aug 5, 8:37 PM CDTSevere Thunderstorm WarningFGFBeltrami23 min
Aug 5, 8:41 PM CDTSevere Thunderstorm WarningFGFBecker, Clay34 min
Aug 5, 8:54 PM CDTSevere Thunderstorm WarningFGFBeltrami42 min
Aug 5, 9:17 PM CDTSpecial Weather StatementFGFBecker28 min
Aug 5, 9:48 PM CDTSpecial Weather StatementFGFClay27 min
Aug 5, 10:08 PM CDTSevere Thunderstorm WarningFGFClay, Wilkin42 min
Aug 5, 10:44 PM CDTSpecial Weather StatementFGFClay31 min
Aug 5, 11:08 PM CDTSpecial Weather StatementFGFClay37 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.